Cedar Audiology Associates - Cleveland, OH

Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s natural to look at the possible side effects. Can you expect to feel Nauseous or to get a dry mouth? What may not occur to you is that certain medications have a more severe side effect – they can potentially cause loss of hearing. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

In addition to the drugs that can result in hearing loss, there are some that only cause tinnitus. If you hear phantom sounds, that could possibly be tinnitus and it commonly shows up as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

In general, the tinnitus stops when you quit taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

The list of drugs that can cause temporary or permanent hearing loss might shock you. Many of them you could have in your medicine cabinet right now, and chances are you take them before you go to bed or when you have a headache.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. The hearing issues caused by these medications are normally correctable when you stop taking them.

Coming in a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you might have heard of include:

  • Vancomycin
  • Gentamycin
  • Erythromycin

The problem goes away after you quit taking the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinidine
  • Chloroquine
  • Quinine

Tinnitus Can be Triggered by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics that trigger tinnitus but there are bigger culprits in this category:

  • Tonic water
  • Marijuana
  • Caffeine
  • Nicotine

You are exposing your body to something that may cause tinnitus every time you drink your morning coffee. The good news is it will clear up once the drug is out of your system. Ironically, some drugs doctors give to treat tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

The prescribed dosage should be less than what triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Slightly irritating to totally incapacitating is the things you can typically be expecting.

Look for:

  • Poor balance
  • Hearing loss on one or both sides
  • Blurring vision
  • Difficulty walking
  • Tinnitus
  • Vomiting

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor tells you to. Remember that these symptoms are temporary. You should feel comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today